Alert archive / Minnesota / Areal Flood Warnings in 2018

Areal Flood Warning 3, NWS Twin Cities, MN

June 24, 2018Blue Earth County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Jun 24, 2018, 2:19 PM CDT for Blue Earth County, Watonwan County, Minnesota. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2018, 2:19 PM CDT (19:19 UTC)
Expired
Jun 25, 2018, 4:07 AM CDT
In force
14 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Blue Earth County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WGUS43 KMPX 241919
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
219 PM CDT SUN JUN 24 2018

MNC013-165-251915-
/O.NEW.KMPX.FA.W.0003.180624T1919Z-180625T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blue Earth MN-Watonwan MN-
219 PM CDT SUN JUN 24 2018

The National Weather Service in The Twin Cities has issued a

* Flood Warning for...
  Western Blue Earth County in south central Minnesota...
  Watonwan County in south central Minnesota...

* Until 215 PM CDT Monday.

* Emergency management in Watonwan reported along the Watonwan 
  River near Madelia.  With several other county roads impacted by 
  flooding along rivers in Watonwan county.

  The Watonwan River is currently cresting in Madelia with levels 
along the Watonwan River expected to continue rising downstream near 
Garden City and along the Blue Earth river near Rapidan.

Additional rounds of thunderstorms with heavy rainfall are expected 
to impact the region through Monday, which will delay the drop in 
rivers and may lead to additional minor rises.

* Some locations that will experience flooding include...
  Madelia, Garden City, and Rapidan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4385 9486 4411 9486 4411 9436 4410 9427
      4416 9406 4416 9405 4417 9403 4410 9401
      4385 9402

$$
1 follow-up statement
573 
WGUS83 KMPX 250907
FLSMPX

Flood Statement
National Weather Service Twin Cities/Chanhassen MN
407 AM CDT MON JUN 25 2018

MNC013-165-250916-
/O.CAN.KMPX.FA.W.0003.000000T0000Z-180625T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blue Earth MN-Watonwan MN-
407 AM CDT MON JUN 25 2018

...THE FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN BLUE EARTH AND
WATONWAN COUNTIES...

The heavy rain has ended. However, another flood warning remains in 
effect for portions of this area. 

LAT...LON 4385 9486 4411 9486 4411 9436 4410 9427
      4416 9406 4416 9405 4417 9403 4410 9401
      4385 9402

$$

JLT

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jun 24, 2:13 PM CDT, 6 minutes earlier.

Area forecast discussion, Jun 24, 2:13 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT Sun Jun 24 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 212 PM CDT Sun Jun 24 2018

Current radar imagery shows some scattered showers/thunderstorms
across the area, with the main activity focused from southwest
into south central Minnesota, and secondary activity northeast of
the Twin Cities metro. The larger scale activity from earlier in
the day dissipated as it moved toward the metro and into an area
of reduced deep layer moisture along the leading edge of the 850
mb theta-e gradient. However, activity was able to develop in the
north/east metro where convergence was enhanced due to northeast
flow that worked its way down from Lake Superior. Expect to see
more widespread convection develop to our west/southwest this
evening/tonight which will try to move across the forecast area
again on Monday, but once again it looks like it will tend to fade
as it moves east into drier air. However, we will eventually see
the shortwave over the eastern Rockies work its way eastward,
which will bring a more widespread area of showers/thunderstorms
across the forecast area Monday night into Tuesday morning as its
associated surface low moves east along the Minnesota/Iowa border.
This could certainly exacerbate ongoing flooding issues and delay
cessation or increase the crests of river levels. The better
juxtaposition of instability and shear still looks to be to our
south, so the main potential of any severe weather still looks to
be in that area, although a few severe storms can't be ruled out.

.LONG TERM...(Tuesday night through Sunday)
Issued at 212 PM CDT Sun Jun 24 2018

Once the Tuesday shortwave trough kicks east it still appears we
will see ridging build across the central CONUS with troughing
setting up over the western CONUS by the end of the week. This
should lead to some active weather in the region from Thursday
night into the weekend with southwest upper flow initially west of
the region slowly pushing east with time. However, the guidance
still shows a fair amount of spread with where/when MCS activity
will develop and move, so the forecast will still have some chance
PoPs for a greater period of time than there will likely be
precipitation in the area. The are also some significant
differences on when the strong upper ridge will be displaced
eastward, which will obviously impact the forecast as we head
through the weekend. The ECMWF and Canadian are more progressive
than the GFS and FV3 solutions. At this point, don't have too much
confidence to favor one over the other, although upper ridges of
this forecast magnitude at this time of year are often more
stubborn than guidance would like them to be.

Any precipitation with the Monday night/Tuesday system should
shift east Tuesday night, with a weak ridge of high pressure
bringing warm and dry weather for Tuesday night and most of
Wednesday (a weak shortwave trough passing by to our north could
bring some shower/thunderstorm activity through late Wednesday).
Warm advection and moisture return will dramatically increase on
Thursday as low pressure sets up in the lee of Rockies. The
guidance currently suggests this will lead to widespread
convection (MCS activity) across the Dakotas on Thursday that will
lift northeast through northern Minnesota Thursday night into
Friday, while we remain hot, humid, and capped. After that the
guidance has much more spread due to differences with how quickly
they bring the western trough east and push the cold frontal
boundary through our area. The ECMWF and Canadian would bring it
through Friday night and early Saturday, while the GFS would delay
it by at least 24 hours (the FV3 from 06Z was somewhat between
these solutions). Our main chance for precipitation currently
looks tied to this frontal passage and forcing from the
association shortwave trough. So, will need to carry PoPs for much
of the time period from late Friday into Sunday to account for the
differences in timing and evolution.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 121 PM CDT Sun Jun 24 2018

Lots of forecast challenges out there today. We've seen a cold front
come down from Lake Superior that stretches from Alexandria, down
I-94 into Minneapolis, and off from there just to the south of
Menomonie and Eau Claire in WI. There has been a decaying cluster
of storms lumbering across southern MN all morning. Thunderstorms
developing in the northeast Twin Cities metro went up along the
interface between the front and cloud shield from decaying storms.
These will stay northeast of MSP, but will likely impact RNH.
Otherwise, location of instability and forcing over the next 24
hours looks to remain relatively station or even retreat westward
some. This means we'll continue to see the greatest threat for
additional storm potential out along the MN/SD border, with RWF
have the greatest threat of seeing additional shra/tsra through
Monday morning. We did follow the LAV and other hi-res models with
allowing MVFR cigs to develop in western MN late tonight through
Monday morning, but confidence is not overly high that this will
occur.

KMSP...Storms northeast of the metro may impact arrival/departure
gates to the northeast, but we are not anticipating any storms to
impact MSP this afternoon with these storms remaining northeast of
MSP. It may not be until Monday evening before MSP finally gets
into better forcing for precip.

/OUTLOOK FOR KMSP/
Tue...MVFR/-SHRA/-TSRA likely. Wind E bcmg NW 5-10 kts.
Wed...Chc morning MVFR. Winds NW 5-10 kts.
Thu...VFR. Winds SE 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...MPG
Hazardous weather outlook, Jun 24, 3:54 AM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
354 AM CDT Sun Jun 24 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
354 AM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Any thunderstorms that develop through tonight are capable of
producing very heavy rainfall, gusty winds and small hail.
Severe weather is not expected.

River flooding will continue along the Minnesota River and its
tributaries.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms with heavy rainfall will occur across the region
Monday and Tuesday. Severe weather potential is low at this time.

River flooding will continue along the Minnesota River and its
tributaries through next week.

The heat and humidity will begin to build late next week. This
will come with an increasing threat for thunderstorms, possibly
severe, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 24, 10:04 AM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1004 AM CDT SUN JUN 24 2018

MNZ074-075-241545-
Brown-Nicollet-
1004 AM CDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN AND
NORTHWESTERN NICOLLET COUNTIES...

At 1003 AM CDT, a strong thunderstorm was located over Essig, or 8
miles west of New Ulm, moving east at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
New Ulm, Sleepy Eye, Klossner, Essig, and Searles.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4420 9472 4438 9474 4443 9438 4418 9437
TIME...MOT...LOC 1503Z 266DEG 13KT 4430 9463
Special weather statement, Jun 24, 10:45 AM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1045 AM CDT SUN JUN 24 2018

MNZ074-075-083-241630-
Brown-Blue Earth-Nicollet-
1045 AM CDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN...
NORTHWESTERN BLUE EARTH AND CENTRAL NICOLLET COUNTIES...

At 1044 AM CDT, a strong thunderstorm was located near Searles, or 8
miles south of New Ulm, moving east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Ulm, Lake Crystal, Nicollet, Courtland, Hanska and Searles.

This includes U.S. Highway 14 between mile markers 107 and 118.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4408 9437 4411 9437 4411 9444 4415 9458
      4428 9454 4432 9417 4405 9426
TIME...MOT...LOC 1544Z 271DEG 15KT 4419 9447
Special weather statement, Jun 24, 11:22 AM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1122 AM CDT SUN JUN 24 2018

MNZ075-082-083-241715-
Blue Earth-Watonwan-Nicollet-
1122 AM CDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BLUE EARTH...
NORTHEASTERN WATONWAN AND SOUTHEASTERN NICOLLET COUNTIES...

At 1121 AM CDT, a strong thunderstorm was located near Lake Crystal,
or 15 miles southeast of New Ulm, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Mankato, Lake Crystal, Madelia, Nicollet, Good Thunder, Vernon
Center, Garden City and Judson.

This includes the following highways...
 U.S. Highway 14 between mile markers 119 and 127.
 U.S. Highway 169 between mile markers 31 and 50.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4402 9449 4411 9447 4411 9437 4408 9437
      4405 9427 4429 9419 4429 9404 4389 9409
TIME...MOT...LOC 1621Z 277DEG 13KT 4411 9431
Special weather statement, Jun 24, 1:04 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
104 PM CDT SUN JUN 24 2018

MNZ061>063-WIZ014-023-241900-
Anoka-Washington-Ramsey-Polk-St. Croix-
104 PM CDT SUN JUN 24 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ANOKA...
NORTHERN WASHINGTON...NORTHEASTERN RAMSEY...WESTERN ST. CROIX AND
SOUTH CENTRAL POLK COUNTIES...

At 104 PM CDT, strong thunderstorms were clustered over Stillwater,
or 17 miles northwest of River Falls, moving north at 10 mph.

Winds in excess of 25 mph and pea size hail are possible with these
storm.

Locations impacted include...
Oakdale, White Bear Lake, Lino Lakes, Forest Lake, Stillwater, Hugo,
Hudson, Vadnais Heights, New Richmond, Lake Elmo, Mahtomedi and
Chisago City.

This includes the following highways...
 Interstate 35 between mile markers 130 and 132.
 Interstate 94 in Wisconsin between mile markers 1 and 8.
 U.S. Highway 8 in Minnesota between mile markers 0 and 1.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4531 9302 4529 9302 4530 9293 4520 9235
      4491 9265 4506 9306 4533 9313
TIME...MOT...LOC 1804Z 187DEG 11KT 4509 9278
Special weather statement, Jun 24, 1:20 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
120 PM CDT SUN JUN 24 2018

MNZ074-082-091-241915-
Brown-Watonwan-Martin-
120 PM CDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MARTIN...SOUTH CENTRAL
BROWN AND WATONWAN COUNTIES...

At 120 PM CDT, a strong thunderstorm was located near Odin, or 13
miles east of Windom, moving northeast at 15 mph.

Winds in excess of 25 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fairmont, St. James, Sherburn, Truman, Trimont, Welcome, Butterfield,
South Branch, Northrop, Ormsby, Darfur and Odin.

This includes Interstate 90 between mile markers 82 and 106.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4411 9486 4424 9469 4366 9435 4363 9485
TIME...MOT...LOC 1820Z 242DEG 15KT 4386 9484
Special weather statement, Jun 24, 1:30 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
130 PM CDT SUN JUN 24 2018

MNZ083-084-091-092-241915-
Waseca-Blue Earth-Martin-Faribault-
130 PM CDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT FARIBAULT...EASTERN MARTIN...
SOUTHEASTERN BLUE EARTH AND SOUTHERN WASECA COUNTIES...

At 130 PM CDT, a strong thunderstorm was located near Minnesota Lake,
or 20 miles south of Mankato, moving east at 10 mph.

Winds in excess of 25 mph and pea size hail are possible with this
storm.

Locations impacted include...
Blue Earth, Mapleton, Winnebago, Minnesota Lake, Pemberton, Waldorf,
Easton, Frost, Delavan and Otisco.

This includes the following highways...
 Interstate 90 between mile markers 118 and 132.
 U.S. Highway 169 between mile markers 10 and 27.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4380 9434 4403 9377 4400 9348 4355 9397
TIME...MOT...LOC 1830Z 286DEG 10KT 4389 9384

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:25 AM CDTSpecial Weather StatementMPXRenville35 min
Jun 24, 10:04 AM CDTSpecial Weather StatementMPXBrown41 min
Jun 24, 10:45 AM CDTSpecial Weather StatementMPXNicollet45 min
Jun 24, 11:22 AM CDTSpecial Weather StatementMPXBlue Earth53 min
Jun 24, 1:04 PM CDTSpecial Weather StatementMPXWashington56 min
Jun 24, 1:20 PM CDTSpecial Weather StatementMPXMartin, Watonwan55 min
Jun 24, 1:30 PM CDTSpecial Weather StatementMPXFaribault45 min
Jun 24, 3:25 PM CDTSpecial Weather StatementMPXFaribault50 min
Jun 24, 4:27 PM CDTSpecial Weather StatementMPXFaribault3 hr

Nearby

Areal Flood Warnings in Minnesota, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.